Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 281, NWS Wilmington, OH

August 9, 2003Butler County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2003, 1:16 PM EDT for Butler County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 1:16 PM EDT (17:16 UTC)
Expired
Aug 9, 2003, 2:00 PM EDT
In force
44 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Butler County, OH

The radar

The Cincinnati radar (KILN), 73 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 091716
SVRILN
OHC017-091800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
116 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN OHIO...

* UNTIL 200 PM EDT...

* AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF OXFORD...MOVING SOUTHWEST
  AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OXFORD...
  SEVEN MILE...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3948 8452 3960 8469 3952 8484 3939 8476

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:50 AM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 9, 9:50 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
950 AM EDT SAT AUG 9 2003

PATTERN PERSISTS TODAY WITH UPPER TROF OVER THE AREA...SURFACE LOW
PRESSURE OVER THE SOUTHEAST AND HIGH PRESSURE OVER WISCONSIN.

FOG HAS IMPROVED...BUT CLOUDS ARE MORE PREVALENT THAN
ANTICIPATED...SO IVE UPDATED TO REMOVE FOG AND INDICATE MOSTLY
CLOUDY SKIES THIS MORNING ALL ZONES EXCEPT CVG.  I STILL EXPECT
CLOUDS TO BREAK UP AND SCATTERED CONVECTION TO DEVELOP THIS
AFTERNOON IN OUR RELATIVELY UNSTABLE AIRMASS.  LOCALIZED FLOODING
WILL APPARENTLY BE THE MAIN THREAT AGAIN WITH SLOW MOVING STORMS.

HIGH TEMP FORECAST IN LOW 80S SHOULD HOLD UP...SO THERE WILL BE NO
CHANGES TO THE TEMP FORECAST FOR NOW.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 9, 5:08 AM EDT, 8 hours 8 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
508 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND VERY
LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE SUNDAY THROUGH TUESDAY.  ANY OF THESE STORMS MAY PRODUCE
TORRENTIAL RAINFALL AND VERY LOCALIZED FLOODING.  AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

In the hours before

Local storm report, Aug 9, 10:27 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1027 AM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    DAYTON                    KY   FLOOD
08/08/03   CAMPBELL                       FLOODED BASEMENTS AND HIGH
                                          WATER ON ROADS

0800 PM    MILFORD                   OH   FLOOD
08/08/03   CLERMONT                       HIGH WATER ON ROADS

0800 PM    MULBERRY                  OH   FLOOD
08/08/03   CLERMONT                       HIGH WATER ON EXIT RAMP OF
                                          SR 28 AND I 275

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:18 PM EDTSevere Thunderstorm WarningILNHamilton42 min
Aug 9, 2:45 PM EDTSevere Thunderstorm WarningILNFayette45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.